MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT13; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 LT13; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023264
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Arthralgia (2355); Joint Laxity (4526)
Date of Event 01/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after tka surgery had been performed on an unspecified date, the surgeon has advised that a replacement of one (1) journ art ins bcs std 5-6 lt13 is required due to possible total or partial rupture of the posterior stabilization pad of the polyethylene insert.The revision surgery is not yet scheduled, but the surgeon plans to conduct an arthroscopy to confirm the diagnosis and change the insert at the same time if necessary.Current health status of patient is reported as "fine" but with knee instability.
 
Additional Manufacturer Narrative
Section d10 was updated.Section h10: the associated device was returned and evaluated.The visual inspection revealed the post of the insert fractured off.The broken post was not returned.The visual also reveals scratches, burrs and discoloration on the insert.The device shows signs of wear.A additional explant was returned as well.The visual of the patella reveals discoloration and gouges.A lab analysis performed on the device revealed the knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.The clinical/medical investigation concluded that, per complaint details, a revision was performed approximately 12 years post implantation due to suspicion of a partial/complete rupture of the insert pad (post).Reportedly, the revision consisted of an insert change, as well as the patella, ¿since on the one hand the prosthesis was placed more than 12 years ago and on the other hand the patient presented pains at this level.The surgeon thinks that the rupture of the insert of (is) linked to wear¿.It was communicated that the fracture of the insert was confirmed intraoperatively; however, the requested clinical documentation is not available.The visual inspection revealed ¿the post fractured off the insert¿ and ¿patella reveals signs of wear and deformation¿.As of the date of this assessment, the current patient health status is unknown.Based on the limited medical documentation provided, definitive contributing clinical factors cannot be concluded, although the length of time in-vivo could not be ruled out.Patient impact beyond the reported pain and instability, insert and patella revision with confirmation of a fractured insert cannot be determined.The current patient health status is unknown.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, however no communalities that would suggest a device deficiency was found nor an adverse trend.In addition, no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone, this has been identified as warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the final inspection includes the verification of part configuration per print.Also, material specification, the quality and manufacture of polyethylene as ram-extruded rod and compression-molded rod and plate shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: case-(b)(4).
 
Additional Manufacturer Narrative
Additional information: d6b (explantation date added).Corrected data: b5 (narrative updated as revision took place), d9 (device returned to manufacturer), h3 (device will be evaluated), h6(health effect - clinical code).
 
Event or Problem Description
It was reported that, after tka surgery had been performed approximately 12 years ago, the surgeon advised that a replacement of one (1) journ art ins bcs std 5-6 lt13 was probably required due to possible total or partial rupture of the posterior stabilization pad of the polyethylene insert.The revision surgery was performed on (b)(6) 2023.During this procedure, the fracture of the insert was confirmed.This prosthesis was replaced along with a patellar replacement as the patient presented pain at this level.Current health status of patient is unknown.

Brand Name
JOURN ART INS BCS STD 5-6 LT13
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16415107
Report Number1020279-2023-00385
Device Sequence Number17020218
Product Code JWH
UDI-Device Identifier03596010555236
UDI-Public03596010555236
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2017
Device Model Number74023264
Device Catalogue Number74023264
Device Lot Number07CM09219
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2023
Supplement Date Received by Manufacturer03/27/2023
06/08/2023
Initial Report FDA Received Date02/21/2023
Supplement Report FDA Received Date03/27/2023
06/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN JOURNEY KNEE PATELLAR COMPONENT.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown